Vol. 9, No. 7, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
The final-state problem for the cubic-quintic NLS with nonvanishing boundary conditions

Rowan Killip, Jason Murphy and Monica Visan

Vol. 9 (2016), No. 7, 1523–1574
DOI: 10.2140/apde.2016.9.1523

We construct solutions with prescribed scattering state to the cubic-quintic NLS

(it + Δ)ψ = α1ψ α3|ψ|2ψ + α 5|ψ|4ψ

in three spatial dimensions in the class of solutions with |ψ(x)| c > 0 as |x|. This models disturbances in an infinite expanse of (quantum) fluid in its quiescent state — the limiting modulus c corresponds to a local minimum in the energy density.

Our arguments build on work of Gustafson, Nakanishi, and Tsai on the (defocusing) Gross–Pitaevskii equation. The presence of an energy-critical nonlinearity and changes in the geometry of the energy functional add several new complexities. One new ingredient in our argument is a demonstration that solutions of such (perturbed) energy-critical equations exhibit continuous dependence on the initial data with respect to the weak topology on Hx1.

final-state problem, wave operators, cubic-quintic NLS, nonvanishing boundary conditions
Mathematical Subject Classification 2010
Primary: 35Q55
Received: 28 July 2015
Revised: 4 May 2016
Accepted: 9 July 2016
Published: 7 November 2016
Rowan Killip
Department of Mathematics
Los Angeles, CA 90095-1555
United States
Jason Murphy
Department of Mathematics
University of California
Berkeley, CA 94720-3840
United States
Monica Visan
Department of Mathematics
Los Angeles, CA 90095-1555
United States